Medications are created to help us - help us heal, help us feel better, help us combat whatever ailment we are facing and go on with our lives.
However, sometimes our bodies can produce an allergic reaction in the face of these intended helpers - leading to uncomfortable and serious symptoms, and potential complications for doctors and patients looking for safe ways to treat an illness.
The Ins and Outs of Drug Allergies
According to PubMed Health from the US National Library of Medicine, adverse reactions to drugs are a common occurrence, and can be caused by almost any medication.
Penicillin and other antibiotics are the most common sources of drug allergies. Other frequent culprits include insulin, sulfa drugs, anticonvulsants and iodinated x-ray contrast dyes.
Sometimes, these allergic reactions may not show up the first time someone uses a drug. But upon the second exposure, the immune system can produce a substance (an antibody) to fight that particular medicine.
The antibody sparks signals to the white blood cells, which then create histamine in order to fight the drug. This in turn, causes allergy symptoms. In these cases, a true drug allergy is at play.
However, people often experience drug side effects that are not caused by a true allergic reaction. These reactions are called "idiosyncratic," meaning, according to PubMed Health, "the reaction is an unusual effect of the medication, not due to a predictable chemical effect of the drug."
An example of this is that in some people, aspirin causes non-allergic hives. These symptoms, and other side effects of drugs, while uncomfortable, are not a true drug allergy. Allergies can, in some cases, be serious to the point of life-threatening.
Symptoms of drug allergies vary greatly, both in type and in severity. Skin rashes and hives are perhaps most common. Other, more mild symptoms include itching eyes, swelling of the face and wheezing.
Anaphylaxis, a life-threatening allergic reaction, can also occur. Symptoms of this type of response include diarrhea, dizziness, confusion, abdominal cramping, difficulty breathing, vomiting, racing heart and fainting.
If these symptoms are being experienced, the patient should be taken to the emergency room immediately.
Additionally, PubMed Health reports that some with drug allergies may experience "serum sickness," or a delayed reaction. In these cases, the allergic response doesn't happen until a week or more has passed from time of exposure to a medicine or vaccine.
Rates and Odds
According to the American Academy of Allergy Asthma & Immunology (AAAAI), adverse reactions to drugs may affect up to 10 percent of people worldwide, and up to 20 percent of people currently hospitalized.
Furthermore, medication could be the cause of up to 20 percent of all deaths from anaphylaxis.
But, allergies to certain medicines may not affect all groups equally. For example, a 2010 study from the American College of Allergy, Asthma & Immnology (ACAAI), explored the differences between adults and children in the area of antibiotic allergies.
As mentioned before, penicillin and other antibiotics are perhaps the most common cause of drug related allergies. This study, led by Miguel Park, PhD, looked in particular at amoxicillin, a type of penicillin.
The study tested 62 children known to have penicillin allergies, and found 32 percent of them to have an allergy to amoxicillin as well. In comparison, the rate among adults is thought to be around 14 percent.
This study was small, and needs to be expanded in larger scale research, but is an interesting look into how different age groups may have different allergic responses to different medications.
For the authors, it was reason enough to conclude that "amoxicillin should be considered as part of the penicillin skin test panel when testing children, and if included, there may be a better chance of detecting penicillin allergy in this group."
Regardless of type of triggering drug or age of patient, any potential drug allergies should be taken seriously.
According to PubMed Health, doctors make take a number of different routes to treat an allergic reaction to medication, usually with the end goal of easing symptoms and stopping a severe reaction before it starts.
If hives and itching are the main symptoms, antihistamines can be effective in easing these relatively mild issues, and if wheezing or coughing are at play, bronchodilators like albuterol may help.
Sometimes corticosteriods can be used, in any of several different manners of administration. These medications can be given intravenously, by mouth, or topically to the skin.
In severe cases where anaphylaxis is occurring, an injection of epinephrine is used to try to control the reaction.
The main method of preventing these allergic reactions (once the allergy is known) is by avoiding the particular trigger drug, as well as similar drugs. Family, friends and doctors should be notified of any drug allergies in case of emergency.